Mississippi, 2009

Damaging Winds in Mississippi, June 23, 2009

June 23, 2009 · NWS JAN · 7 events in 6 counties and zones

Scattered thunderstorms developed across the area this afternoon and pushed south as they evolved. A handful of storms reached severe limits and produced scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$173,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered thunderstorms developed across the area this afternoon and pushed south as they evolved. A handful of storms reached severe limits and produced scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 23, 9:56 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 23, 9:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1056 AM CDT TUE JUN 23 2009

.UPDATE...LITTLE CHANGE TO OVERALL FORECAST AS WWD SHIFTING UPPER
LEVEL ANTICYCLONE OVER ERN OK HEADING TOWARD THE PANHANDLE. WATER
VAPOR SATELLITE IMAGERY SHOWING A VERY WEAK TROUGH AXIS SLIDING SWD
THROUGH THE TN VALLEY REGION WITH A BAND OF HIGHER VAPOR CONTENT
FROM THE MID SOUTH INTO NWRN FL. OVERNIGHT AND MORNING RUNS OF THE
WRF-NMM AND RUC HOLDING OUT HOPE FOR ISOLATED TSRA POPPING IN THIS
AXIS DURING THE AFTERNOON ROUGHLY FROM THE DELTA REGION INTO EAST
CENTRAL MS. IF AND WHEN STORMS MANAGE TO POP...DRY AIR ENTRAINMENT
ALOFT COULD EASILY PRODUCE SOME GUSTY DOWNBURST WINDS AS DCAPES
IN THE 1200-1500J/KG RANGE.

TEMPS RUNNING 1-2F HOTTER THAN MONDAY AND RECORD HIGHS WILL BE
TESTED THIS AFTERNOON. SOME OF THOSE INCLUDE:

SITE  6/23        6/24

GLH  99 (1953)  99 (1954)
GWO 100 (1954) 100 (1953)
HBG  99 (1960)  98 (1952)
JAN 101 (1897) 101 (1897)
MEI 101 (2006) 100 (1944)
TVR  98 (1969)  98 (1969)

UPDATES SHOULD ALL BE AVAILABLE AND TEXT ISSUES WITH OUR WEBPAGES
SHOULD ALSO BE RESOLVED./40/

REST OF PREVIOUS DISCUSSION: THE HEAT ADVISORY FOR TODAY WILL
CONTINUE...BUT IT SHOULD BECOME MORE OF A MARGINAL EVENT AND WILL
HOLD OFF ON EXTENDING THE ADVISORY AS YET.

MEANWHILE...A SHARP UPPER LEVEL TROUGH OVER THE ERN CONUS IS SENDING
A WEAK SHORTWAVE TROUGH SOUTHWARD INTO THE ERN PERIPHERY OF THE
RIDGE. ISOLATED SHOWERS/TSTMS ARE EXPECTED TO DEVELOP THIS AFTN IN
ASSOC WITH SUBTLE HEIGHT FALLS AND INTENSE SFC HEATING. PRECIP WATER
VALUES > 1.5 INCHES POOLING ALONG THE BOUNDARY WILL BE SUFFICIENT
FOR TSTMS. STEEP LOW LEVEL LAPSE RATES AND DEEP RELATIVELY DRY
SUB-CLOUD LAYERS WOULD BE SUPPORTIVE OF STRONG WIND GUSTS WITH ANY
STORMS AND 15-20KTS OF MID LEVEL FLOW COULD HELP TSTMS ORGANIZE INTO
CLUSTERS WHICH WOULD FURTHER ENHANCE WIND POTENTIAL. WILL KEEP
MENTION OF STRONG/SVR STORMS IN THE HWO. MODELS ARE IN GREAT
AGREEMENT THAT THE SHORTWAVE WILL MOVE OUT ALLOWING HEIGHTS TO RISE
SLIGHTLY AGAIN OVER THE ARKLAMISS LATE WED/WED NIGHT.

THURSDAY THROUGH NEXT TUESDAY...MORE HOT AND HUMID CONDITIONS WILL
PERSIST ACROSS THE FORECAST AREA THROUGH THE END OF THE WORK WEEK
DESPITE THE UPPER RIDGE CONTINUING TO RELINQUISH ITS GRIP ON THE
REGION. SOME SLIGHT CHANCE POPS DO LOOK TO ENTER BACK INTO THE
FORECAST ON FRIDAY AS ANOTHER WEAK BOUNDARY TRIES TO SINK SOUTH
THROUGH CWA. MOST OF THE AREA WILL REMAIN DRY THOUGH.

THE BEFORE MENTIONED BOUNDARY WILL WASH OUT...BUT WITH DAYTIME
HEATING IT COULD SERVE AS A FOCUSING MECHANISM FOR A FEW STORMS
SATURDAY AFTERNOON.  RAIN CHANCES LOOK TO INCREASE AGAIN ON
SUNDAY...ESPECIALLY IN THE NORTH...AS BOTH THE EUROPEAN AND THE GFS
ARE NOW TRYING TO DRAG A COLD FRONT INTO THE CWA...AND MEANDER IT
ACROSS THE FORECAST AREA THROUGH THE FIRST HALF OF THE WORK WEEK.

IF THIS EXTENDED SOLUTION PANS OUT...ITLL CERTAINLY BE WELCOMED BY
MOST AS IT COULD BRING TEMPORARY RELIEF TO THE DOWN RIGHT HOT
TEMPERATURES AND LACK OF RAIN WEVE SEEN ACROSS THE FORECAST AREA
THE PAST COUPLE OF WEEKS. /19/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. A
BOUNDARY WILL MOVE THROUGH THE REGION THIS AFTERNOON/EVENING...WHERE
A FEW CLOUDS MAY DEVELOP. AT THIS TIME RAIN CHANCES ARE VERY SMALL...
GENERALLY 10 PERCENT OR LESS...SO IT WILL NOT BE ADDED TO ANY
FORECAST SITE. NORTHERLY WINDS WILL CONTINUE AT ALL SITES THROUGH
WEDNESDAY. HIGH PRESSURE WILL RETURN BY THURSDAY...SO VFR CONDITIONS
SHOULD PREVAIL AT ALL SITES THROUGH THURSDAY. NO OBSTRUCTIONS ARE
EXPECTED AT THIS TIME...BUT WITH THE HEAT THERE MAY BE SOME HAZE EACH
AFTERNOON...REDUCING VISIBILITIES TO AROUND 5SM./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON      101  74  98  72 /  12   9   4  10
MERIDIAN     100  71  97  70 /  13  11   7   8
VICKSBURG     99  73  98  72 /  11   8   5   9
HATTIESBURG  100  74  98  73 /  12  17   6   5
NATCHEZ       98  71  97  72 /  11  16   5   3
GREENVILLE   100  75  98  71 /  10  11   3   8
GREENWOOD    100  75  99  71 /  13   8   3   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>066-
     072>074.

LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.

&&
Hazardous weather outlook, Jun 23, 4:20 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
520 AM CDT TUE JUN 23 2009

MSZ028>033-037>039-044>046-050>052-056>058-065-066-073-074-240930-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-
CLARKE-COVINGTON-JONES-LAMAR-FORREST-
520 AM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN PORTION OF
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY DUE TO VERY HIGH LEVELS OF HEAT
STRESS. HEAT INDEX VALUES WILL TOP OUT BETWEEN 103 AND 107 DEGREES.

ISOLATED STRONG OR EVEN SEVERE STORMS LOOK TO BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING...ESPECIALLY IN AREAS EAST OF I-55. ANY
STORMS THAT DEVELOP WILL BE FEW AND FAR BETWEEN...BUT THE ONES THAT
DO WILL BRING THE RISK FOR DAMAGING WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>043-047>049-053>055-059>064-072-240930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-MARION-
520 AM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY DUE TO VERY HIGH LEVELS OF HEAT
STRESS. HEAT INDEX VALUES WILL TOP OUT BETWEEN 103 AND 107 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

In the hours before

Special weather statement, Jun 23, 12:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT TUE JUN 23 2009

MSZ018-019-025-231930-
BOLIVAR MS-SUNFLOWER MS-LEFLORE MS-
129 PM CDT TUE JUN 23 2009

AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WERE LOCATED FROM MOUND BAYOU TO MINTER CITY...MOVING SOUTH
AT 15 MPH.

VERY HEAVY RAIN...PEA SIZED HAIL ALONG WITH CONTINUOUS CLOUD TO
GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN LEFLORE...NORTHEASTERN SUNFLOWER AND EAST
CENTRAL BOLIVAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

7
Special weather statement, Jun 23, 12:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
155 PM CDT TUE JUN 23 2009

MSZ026-231935-
GRENADA MS-
155 PM CDT TUE JUN 23 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER GORE SPRINGS AT 153 PM CDT...
MOVING SOUTHWEST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. LIGHTNING IS VERY DANGEROUS...PERSONS
NEAR GRENADA LAKE SHOULD REMAIN ALERT.

PEOPLE IN EASTERN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

7

The radar

The Jackson/Brandon,MS radar (KDGX), 161 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sunflower

When
June 23, 1:00 PM CST
Where
Sunflower County, 0.9 mi SE of Doddsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.660, -90.520

A storage shed was blown over and destroyed.

Thunderstorm Wind, Bolivar

When
June 23, 1:23 PM CST
Where
Bolivar County, 2.88 mi E of Shaw
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
33.600, -90.770

Several trees and power lines were blown down across town. One tree fell on a house an trapped five people inside. One person was injured at the house as the tree severely damaged the home.

Thunderstorm Wind, Montgomery

When
June 23, 1:45 PM CST
Where
Montgomery County, Winona
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.480, -89.730

A couple trees were blown down on a house and two metal sheds were damaged.

Thunderstorm Wind, Washington

When
June 23, 1:53 PM CST
Where
Washington County, 1.15 mi E of Leland
Measured
60 kt (69 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
33.400, -90.900

Several trees were blown down around Leland and a factory building sustained roof damage.

Thunderstorm Wind, Attala

When
June 23, 2:35 PM CST to 2:40 PM CST
Where
Attala County, 0.9 mi NW of Kosciusko to 2.63 mi ESE of Williamsville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.060, -89.590

Several trees and power lines were blown down across and just outside of town. A few trees were down along Highway 12 East and along Highway 19 South. Small pea to dime sized hail fell as well.

Thunderstorm Wind, Bolivar

When
June 23, 2:49 PM CST
Where
Bolivar County, Mound Bayou
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.880, -90.730

A few trees were blown down.

Thunderstorm Wind, Clay

When
June 23, 4:01 PM CST
Where
Clay County, 0.69 mi S of Pheba
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.570, -88.950

A few trees were blown down near the Clay/Oktibbeha County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182950, 182954, 183021, 182959, 182969, 182977, 182984.